Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Austin/San Antonio, TX

April 11, 2011Gillespie County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 11, 2011, 12:32 AM CDT for Gillespie County, Llano County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2011, 12:32 AM CDT (05:32 UTC)
Expired
Apr 11, 2011, 1:00 AM CDT
In force
28 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 134 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 12:55 AM CDTTSTM WND GST 605 W Llano, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
3016 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS54 KEWX 110532
SVREWX
TXC171-299-110600-
/O.NEW.KEWX.SV.W.0014.110411T0532Z-110411T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1232 AM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GILLESPIE COUNTY...
  LLANO COUNTY...

* UNTIL 100 AM CDT.

* AT 1230 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF
  DOSS...OR 16 MILES SOUTHEAST OF MASON...AND MOVING NORTHEAST AT 50
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE HILLTOP...CHERRY SPRING...
  CASTELL...PRAIRIE MOUNTAIN...ENCHANTED ROCK STATION...ECKERT...
  WILLOW CITY...OXFORD...VALLEY SPRING...LONE GROVE...STOLZ...
  AND LLANO.

THE CENTER OF THIS STORM IS EXPECTED TO PASS OVER AREAS BETWEEN 
CHERRY SPRING AND CASTELL BY 1240 AM. MOTORISTS ON HIGHWAY 87 NEAR 
CHERRY SPRING AND ON HIGHWAY 2323 BETWEEN THE JUNCTION WITH HIGHWAY 
87 AND LLANO CAN EXPECT STRONG WINDS...LARGE HAIL...AND HEAVY 
DOWNPOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR
SOUTH CENTRAL TEXAS.

&&

LAT...LON 3091 9846 3035 9872 3034 9924 3051 9927
      3051 9898 3052 9897 3091 9897 3094 9895
TIME...MOT...LOC 0529Z 247DEG 45KT 3054 9913

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 12:26 AM CDT, 6 minutes earlier.

Area forecast discussion, Apr 11, 12:26 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 AM CDT MON APR 11 2011

.DISCUSSION...
SEE AVIATION DISCUSSION.

&&

.AVIATION...
THE PACIFIC COLD FRONT IS CURRENTLY MOVING THROUGH KDRT AND WILL
MOVE EAST TOWARD THE I-35 TERMINALS OVER THE NEXT 5 HOURS. FROPA
AT I-35 TERMINALS WILL BE BETWEEN 10-11Z. SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONT...WITH THE BEST CHANCES AT KAUS. IFR
CONDITIONS ARE LIKELY WITH THE THUNDERSTORMS...BUT RAPID
IMPROVEMENT IS FORECAST BEHIND THE FRONT WITH VFR CONDITIONS
PERSISTING FROM 11Z THROUGH THE END OF THE TAF PERIOD. A STRONG
SOUTHERLY LOW LEVEL FLOW WILL BECOME MODERATE NW AFTER FROPA...
WITH SURFACE WIND GUSTS TO NEAR 30 MPH LATER MONDAY MORNING
THROUGH THE AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 1156 PM CDT SUN APR 10 2011/

UPDATE...
TORNADO WATCH NUMBER 126 IS IN IN EFFECT FOR THE HILL COUNTRY AND
ADJACENT PORTIONS OF THEI-35 CORRIDOR UNTIL 5 AM TOMORROW MORNING.
CONVECTION HAS BROKEN THE CAP OVER FAR WESTERN PORTIONS OF THE HILL
COUNTRY AND EDWARDS PLATEAU AND AS IT MOVES EAST INTO DEEPER MOISTURE
AND AN INCREASING LOW LEVEL JET LATER TONIGHT...MORE SEVERE
DEVELOPMENT IS ANTICIPATED. MODERATE HELICITIES WERE OBSERVED BY
SOUNDINGS THIS EVENING...SO ISOLATED TORNADOES ARE POSSIBLE. WEATHER
GRIDS AND POPS HAVE BEEN AMENDED TO REFLECT CURRENT TRENDS.

PREV DISCUSSION... /ISSUED 910 PM CDT SUN APR 10 2011/

UPDATE...
BROKEN LINE OF STRONG STORMS HAVE BEEN MOVING VERY SLOWLY EAST ACROSS
NORTH CENTRAL INTO CENTRAL TEXAS. THIS LINE HAS DEVELOPED ALONG A
COLD FRONT WHICH HAS SLOWED CONSIDERABLY DURING THE PAST 6 HOURS. BELIEVE
THE UPPER LEVEL TROUGH TO THE WEST IS STILL DIGGING SOMEWHAT AS IT
MOVES INTO WEST TEXAS...THUS THE SLOWER MOVEMENT. WE ARE STILL
LARGELY CAPPED OFF WITH LARGE CIN (CONVECTIVE INHIBITIONS). AT THIS
TIME FEEL THE CURRENT LINE OF CONVECTION ACROSS CENTRAL TEXAS WILL
CONTINUE TO BACK BUILD SOMEWHAT TO THE SOUTHWEST WHILE THE LINE ITSELF
CONTINUES SLOWLY EASTWARD. CURRENT SCENARIO SUGGESTS BROKEN LINE
OF CONVECTION WILL PUSH INTO NORTHEASTERN HILL COUNTRY SHORTLY AFTER
MIDNIGHT AND PUSH INTO THE I-35 CORRIDOR OVERNIGHT...AROUND 3 TO 4
AM. WITH STRONG DYNAMIC SUBSIDENCE ALOFT...STILL FEEL MUCH OF ACTIVITY
WILL REMAIN BELOW SEVERE LIMITS...BUT CANNOT TOTALLY RULE OUT SOME
ISOLATED SEVERE STORMS OVER THE NORTHEAST CORRIDOR LATE TONIGHT.
PROBABILITIES WERE LOWERED ON THE UPDATE TIL MIDNIGHT. WILL ALSO CANCEL
THE WIND ADVISORY AS WINDS HAVE LOWERED BELOW CRITERIA.

PREV DISCUSSION... /ISSUED 637 PM CDT SUN APR 10 2011/

AVIATION...
STRONG SOUTHEAST FLOW OF 15-20KTS WITH GUSTS OF 25-30KTS WILL
CONTINUE THROUGH THIS EVENING IN ADVANCE OF AN APPROACHING COLD
FRONT. VFR CONDITIONS WILL PREVAIL THROUGH THE MAJORITY OF THE TAF
PERIOD. HOWEVER...THERE IS THE POSSIBILITY FOR ISO/SCT TSRA AHEAD
OF THE FRONT GENERALLY BETWEEN 04-09Z ACROSS AREAS ALONG AND EAST
OF A LINE FROM KJCT TO KERV TO KPEZ. ADDITIONALLY...THERE IS A
WINDOW OF OPPORTUNITY FOR MVFR CIGS TO DEVELOP ALONG THE I-35
CORRIDOR AFTER 05Z BEFORE THE FRONT PUSHES THROUGH. SHOULD THE
MVFR STRATUS DEVELOP...VFR CONDITIONS WILL RETURN BY 10-11Z IN
THE WAKE OF THE FROPA. STRONG NW-NRLY WINDS OF 10-20KTS WITH GUSTS
OF 25-30KTS ARE EXPECTED BEHIND THE FRONT AND PERSISTING THROUGH
THE AFTERNOON HOURS. CURRENT PROJECTIONS HAVE SFC WINDS AT KDRT
SHIFTING TO THE NE BY 02Z WITH THE STRONGER NW WINDS ARRIVING BY
04Z. EXPECTING A LATER ARRIVAL OF THE FRONT TO THE I-35
CORRIDOR...WITH THE INITIAL WIND SHIFT BY 07-09Z...AND THE
STRONGER NW FLOW A FEW HOURS LATER.

PREV DISCUSSION... /ISSUED 358 PM CDT SUN APR 10 2011/

FIRE WEATHER...
RED FLAG WARNING IN EFFECT UNTIL 4 PM CDT MONDAY FOR WESTERN
PORTIONS OF THE EDWARDS PLATEAU AND RIO GRANDE VALLEY DUE TO A
DRY COLD FRONT.

RED FLAG WARNING IN EFFECT FROM 2 AM TO 8 PM CDT MONDAY FOR THE
EASTERN PORTION OF THE EDWARDS PLATEAU AND SOUTH CENTRAL TEXAS
EAST OF HIGHWAY 83.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY AFTERNOON
FOR THE WESTERN PORTIONS OF SOUTH CENTRAL TEXAS AS BREEZY AND DRY
SOUTHERLY WINDS DEVELOP ON THE BACK SIDE OF A SURFACE HIGH
PRESSURE RIDGE.

DISCUSSION...
ANOTHER WARM AND BREEZY DAY WITH A PACIFIC COLD FRONT KNOCKING ON
THE DOOR. RECENT MODEL SOLUTIONS HAVE BEEN A LITTLE TO
PROGRESSIVE WITH THE SPEED OF THE COLD FRONT SHOWING IT ENTERING
VAL VERDE COUNTY BY 18Z TODAY. HOWEVER...THE FRONT HAS BECOME NEAR
PARALLEL WITH THE STEERING FLOW ALOFT...WHICH WILL STALL THE FRONT
UNTIL THE SHORT-WAVE TROUGH OVER NORTHWESTERN MEXICO ROTATES AROUND
THE BASE OF THE LONG-WAVE TROUGH STRETCHED ACROSS THE UPPER PLAINS
STATES. ONCE THIS HAPPENS THE FRONT WILL MOVE COMPLETELY THROUGH
SOUTH CENTRAL TEXAS BY MID MORNING MONDAY.

THERE WILL BE A SLIGHT CHANCE FOR RAIN TONIGHT AS THE FRONT
ENTERS THE AREA...WITH THE MAIN FOCUS ON THE NORTHEASTERN TIER OF
COUNTIES. PREVIOUS MODEL RUNS HAD SHOWN A CHANCE FOR ISOLATED
SEVERE STORMS...BUT WITH THE FRONT SLOWING THOSE CHANCES LOOK TO
BE DIMINISHING. VERY LITTLE RAINFALL ACCUMULATION IS EXPECTED
WITH THIS EVENT BUT SOME ISOLATED TOTALS NEAR A QUARTER OF AN
INCH WILL BE POSSIBLE.

THE MODELS ARE HAVING A BIT OF DIFFICULTY RESOLVING THE LOWERED
HUMIDITIES BEHIND THE FRONT FOR LATER TONIGHT SO WENT WITH THE DRIER
NAM12 SOLUTION AND ADJUSTED DOWN. WITH THE LOWER HUMIDITIES AND
HIGHER WINDS BEHIND THE FRONT THE RED FLAG WARNING HAS BEEN ISSUED
FOR THE WESTERN COUNTIES AT 6 PM CDT THEN EXPANDING THE REST OF
SOUTH CENTRAL TEXAS AFTER MIDNIGHT. WHILE THERE WILL BE MARGINAL
IMPROVEMENT BEFORE DAYBREAK...RELATIVE HUMIDITY VALUES WILL DROP
BELOW 15 PERCENT DURING THE DAY AS WIND SPEEDS INCREASE TO 15-20
MPH WITH GUST ABOVE 30 MPH.

WINDS WILL BEGIN TO SHIFT BACK TO THE SOUTH ON TUESDAY AND BRING
GULF MOISTURE BACK TO THE AREA. THIS INCREASE IN MOISTURE WILL
ALSO HELP DAYTIME TEMPERATURES WARM BACK INTO THE 90S BY
THURSDAY. LATE THURSDAY NIGHT INTO FRIDAY MORNING THE NEXT COLD
FRONT WILL DIVE SOUTHWARD THROUGH THE AREA BUT SHOWS LITTLE
CHANCE FOR ANY SIGNIFICANT RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              54  85  60  84  69 /   0   0   0   0  10
AUSTIN BERGSTROM INTL AIRPORT  48  84  57  83  66 /   0   0   0   0  10
NEW BRAUNFELS MUNI AIRPORT     51  84  56  83  67 /   0   0   0   0  10
BURNET MUNI AIRPORT            51  81  59  81  66 /   0   0   0   0  10
DEL RIO INTL AIRPORT           57  87  60  90  67 /   0   0   0   0  -
GEORGETOWN MUNI AIRPORT        51  83  59  82  68 /   0   0   0   0  10
HONDO MUNI AIRPORT             53  87  59  86  67 /   0   0   0   0  -
SAN MARCOS MUNI AIRPORT        51  83  59  83  67 /   0   0   0   0  10
LA GRANGE - FAYETTE REGIONAL   52  83  59  84  69 /   0   0   0   0  10
SAN ANTONIO INTL AIRPORT       55  84  61  84  68 /   0   0   0   0  10
STINSON MUNI AIRPORT           54  85  59  85  68 /   0   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...
WILSON...ZAVALA.

RED FLAG WARNING UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...11
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 10, 11:15 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CDT SUN APR 10 2011

TXZ171>173-183>194-202>209-217>225-228-111615-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1115 AM CDT SUN APR 10 2011

.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY HAS BEEN ISSUED FOR TODAY THROUGH 10 PM CDT THIS
EVENING FOR AREAS ALONG AND EAST OF HIGHWAY 281. EXPECT AFTERNOON
AND EARLY EVENING WINDS OF 20 TO 30 MPH WITH A FEW GUSTS OVER 35
MPH.

A RED FLAG WARNING IS IN EFFECT FOR WESTERN PARTS OF SOUTH CENTRAL
TEXAS FROM 6 PM TO 11 PM CDT FOR VERY DRY AND BREEZY CONDITIONS
ASSOCIATED WITH A PACIFIC COLD FRONT.

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE NORTHERN HILL
COUNTRY LATE TODAY...THEN EXPAND SOUTH AND EAST TONIGHT ACROSS
THE EASTERN HALF OF SOUTH CENTRAL TEXAS ALONG THE PACIFIC COLD
FRONT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH
DAMAGING WINDS THE MOST LIKELY THREAT. THE GREATEST THREAT AREA
WILL BE ACROSS THE EASTERN HILL COUNTRY AND AUSTIN METRO AREA
PRIOR TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST ACROSS MUCH OF
THE AREA MONDAY IN WAKE OF THE PACIFIC COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 11, 12:17 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1217 AM CDT MON APR 11 2011

TXZ183>186-202-110600-
EDWARDS-KERR-KINNEY-REAL-VAL VERDE-
1217 AM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
NORTHWESTERN REAL...VAL VERDE...NORTHWESTERN KERR AND EDWARDS
COUNTIES UNTIL 100 AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM LAKE AMISTAD TO LOMA ALTA TO
ROCKSPRINGS. THIS LINE WILL CONTINUE TO MOVE EAST AT 30 MPH ACROSS
EDWARDS COUNTY AND INTO EXTREME NORTHWESTERN KERR COUNTY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKSPRINGS...
  LOMA ALTA...
  VANCE...
  CARTA VALLEY...
  FLOUR MILLS...
  DEVILS SINKHOLE STATE NATURAL AREA...
  VINEGARONE...
  DEVILS SHORES...

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde43 min
Apr 10, 11:29 PM CDTSevere Thunderstorm WarningEWXEdwards31 min
Apr 11, 12:52 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano23 min
Apr 11, 4:53 AM CDTSevere Thunderstorm WarningEWXWilliamson26 min
Apr 11, 5:00 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson33 min
Apr 11, 3:26 PM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.